Texas, 2019

Drought in Texas, August 20 to 31, 2019

August 20 to 31, 2019 · NWS SJT · 1 event in 1 county or zone

Severe drought conditions developed in Runnels County by late August with little or no rain and very hot temperatures.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe drought conditions developed in Runnels County by late August with little or no rain and very hot temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 19, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 19, 11:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1245 AM CDT Tue Aug 20 2019

.DISCUSSION...

Please see updated Aviation discussion below.

&&

.AVIATION...
/06Z TAFS/

VFR conditions are expected to prevail through the next 24 hours.
Could see some patchy low cloud development over the Hill Country
by 12Z this morning. Current thinking is any MVFR ceilings would
remain south of the KJCT and KSOA terminals but will continue to
monitor satellite and model trends overnight. Otherwise, winds
will be out of the south/southeast on Tuesday afternoon.

&&

.PREV DISCUSSION... /issued 648 PM CDT Mon Aug 19 2019/

AVIATION...
/00Z TAFS/

VFR conditions and generally clear skies are expected through
the next 24 hours. The 18Z GFS and NAM indicate some potential
for patchy low cloud development by 12Z Tuesday over parts of
the Hill Country. Not mentioning at our southern terminals at
this time, with the thinking that any low clouds and associated
MVFR ceilings would be south of KJCT and southeast of KSOA.
Will monitor subsequent model data and satellite trends
overnight. Somewhat gusty southeast winds early this evening
will decrease by 01Z- 02Z. Winds will veer to the south
overnight, and south winds 5-10 knots are expected on Tuesday
morning.

19

PREV DISCUSSION... /issued 328 PM CDT Mon Aug 19 2019/

SHORT TERM...
(Tonight and Tuesday)

.Heat Continues...

The bad new is temperatures warmer than usual, for this time in
August, will continue; the good news is highs for Tuesday may be a
degree or two cooler than today. Looking at 850mb temperatures,
the thermal ridge may not be as dominate tomorrow. This would then
help hold afternoon highs slightly cooler. Thus, we didn't extend
the heat advisory into tomorrow; it will expire at 7 PM CDT this
evening.

LONG TERM...
(Tuesday Night through Monday)

.Slightly Cooler and Possible Rain...

The long term forecast hasn't changed much. Temperatures still
look slightly cooler than those we've seen previously this month.
By Sunday, afternoon highs may remain below the 100 degree mark,
across all of West Central Texas; that would be a welcome relief.
As for rain chances, models still indicate the potential for some
rain beginning Sunday; nevertheless, models still don't increase
confidence. Thus, 20 PoPs look best for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	100  76  98  76 /   0   0   0   0
San Angelo 	102  73 100  73 /   0   0   0   0
Junction 	101  72  99  72 /   0   0   0   0
Brownwood 	101  74  99  73 /   0   0   0   0
Sweetwater 	 99  76  98  76 /   0  10   0   0
Ozona      	 99  72  96  71 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

42
Hazardous weather outlook, Aug 19, 1:22 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
222 PM CDT Mon Aug 19 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-201930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
222 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures will continue this afternoon with highs between
100 to 105 degrees across much of West Central Texas. This will
increase the risk of heat related illnesses.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Runnels

When
August 20, 12:00 AM CST to August 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

U.S. Drought monitor showed a large part of Runnels County reaching Severe Drought classification by late August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850507.